Florida, 2013

Hail and Damaging Winds in Florida, May 20, 2013

May 20, 2013 · NWS TBW · 7 events in 5 counties and zones

An upper level trough crossing Florida interacted with an already moist atmosphere to enhance sea breeze thunderstorms throughout the afternoon. Some of these storms produced hail up to golf ball sized, and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

An upper level trough crossing Florida interacted with an already moist atmosphere to enhance sea breeze thunderstorms throughout the afternoon. Some of these storms produced hail up to golf ball sized, and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 20, 9:17 AM EST, 5 hours 16 minutes earlier.

Area forecast discussion, May 20, 9:17 AM EST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1017 AM EDT MON MAY 20 2013

.UPDATE...
MID/UPPER LEVEL LOW OVER NORTH FLORIDA WILL LINGER OVER THE REGION
FOR THE NEXT COUPLE OF DAYS WHILE SURFACE HIGH PRESSURE RIDGES IN
FROM THE ATLANTIC ACROSS THE AREA. MOISTURE HAS INCREASED SOME
WITH MORNING SOUNDINGS ACROSS THE PENINSULA BETWEEN 1.6 AND 1.7
INCHES. LOW LEVEL WINDS REMAIN RATHER LIGHT SO WITH DAYTIME
HEATING WE SHOULD SEE THE SEA BREEZES DEVELOP AND MOVE WELL INLAND
DURING THE AFTERNOON WHICH WILL LEAD TO SCATTERED CONVECTION. WITH
THE RATHER LIGHT FLOW CONVECTION WILL MOVE/DEVELOP WITH THE SEA
BREEZES AND OUTFLOW BOUNDARIES...BUT THERE ARE INDICATIONS IN THE
GUIDANCE THAT THE EASTERLY FLOW WILL INCREASE IN THE LOW LEVELS AND
THIS SHOULD HELP BRING THE CONVECTION BACK TO THE COAST THIS
EVENING. FOR NOW HAVE LEFT THE SCATTERED POPS IN THE FORECAST INTO
THIS EVENING AND BROUGHT THEM BACK TO THE COAST. POTENTIAL FOR A
FEW STRONG STORMS WILL EXIST WITH GUSTY WINDS AND HAIL THE MAIN
HAZARDS. HAVE ALREADY UPDATED GRIDS AND WILL UPDATE ZONES
SHORTLY TO ADJUST POPS FOR THIS AFTERNOON AND EVENING NEAR THE
COAST. REST OF FORECAST LOOKS OK AT THIS TIME.

&&

.AVIATION...
MAINLY VFR. AFTERNOON SHOWERS AND THUNDERSTORMS AFTER 18-20Z
THROUGH ABOUT 02-04Z. HIGHEST THREAT WILL BE AT LAL...PGD...FMY
AND RSW.

&&

.MARINE...
RATHER LIGHT WINDS WILL BECOME ONSHORE NEAR THE COAST WITH THE
SEA BREEZE THIS AFTERNOON. MAJORITY OF CONVECTION SHOULD REMAIN ON
LAND...BUT COULD SEE A FEW SHOWERS AND STORMS DRIFT OUT INTO THE
WATERS LATE THIS AFTERNOON AND EVENING. PRESENT MARINE FORECAST
LOOKS ON TRACK WITH NO MAJOR CHANGES PLANNED FOR LATE MORNING
FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  88  71  86  71 /  40  30  50  20
FMY  90  70  89  70 /  50  30  60  20
GIF  89  69  87  69 /  50  30  60  20
SRQ  87  69  86  69 /  40  30  50  20
BKV  89  66  86  65 /  40  30  50  20
SPG  87  73  86  73 /  40  30  50  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

UPDATE/MARINE...69/CLOSE
AVIATION...63/JILLSON
Hazardous weather outlook, May 20, 4:35 AM EST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
535 AM EDT MON MAY 20 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-202145-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
535 AM EDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
TODAY...DEVELOPING ALONG SEA BREEZE AND OUTFLOW BOUNDARIES. THE
MAIN THREATS WILL BE GUSTY WINDS...FREQUENT AND DEADLY LIGHTNING
STRIKES...AND SMALL HAIL. A FEW SEVERE STORMS COULD BE POSSIBLE
AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...

.SPOTTER INFORMATION STATEMENT...
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE THROUGH NEXT WEEKEND AS STORMS DEVELOP ALONG SEA BREEZE
AND OUTFLOW BOUNDARIES. THE STRONGER STORMS WILL CONTAIN GUSTY
WINDS...DEADLY LIGHTNING STRIKES...AND HEAVY RAINFALL.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CARLISLE

In the hours before

Special weather statement, May 20, 1:55 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
255 PM EDT MON MAY 20 2013

FLZ048-049-201945-
HERNANDO-PASCO-
255 PM EDT MON MAY 20 2013

...STRONG THUNDERSTORMS WILL AFFECT EASTERN HERNANDO AND NORTH
CENTRAL PASCO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED NEAR GARDEN GROVE...OR NEAR BROOKSVILLE...NEARLY
STATIONARY...WILL AFFECT BROOKSVILLE...GARDEN GROVE...HERNANDO COUNTY
AIRPORT AND MASARYKTOWN...UNTIL 345 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2847 8216 2830 8237 2850 8252 2862 8237
TIME...MOT...LOC 1855Z 318DEG 2KT 2849 8238
Local storm report, May 20, 2:03 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
303 PM EDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             2 S BROOKSVILLE         28.53N 82.39W
05/20/2013  M0.25 INCH       HERNANDO           FL   TRAINED SPOTTER

&&

MCKAUGHAN

The radar

The Tampa radar (KTBW), 63 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Pasco

When
May 20, 2:33 PM EST
Where
Pasco County, 2.07 mi N of Wesley Chapel
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.270, -82.330

A trained spotter reported nickel sized hail north of Wesley Chapel.

Hail, Pasco

When
May 20, 2:55 PM EST
Where
Pasco County, Wesley Chapel
Measured
1 in hail
Reported by
Social Media
Coordinates
28.240, -82.330

Broadcast media Twitter page had a report of quarter sized hail in Wesley Chapel.

Thunderstorm Wind, Hillsborough

When
May 20, 3:00 PM EST
Where
Hillsborough County, 0.87 mi SSE of Seffner
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
27.988, -82.275

The fire department reported a large tree was knocked down onto a house near Tighe Avenue and Lennar Avenue in Seffner. The damage was widely reported by the media.

Thunderstorm Wind, Pasco

When
May 20, 3:00 PM EST
Where
Pasco County, 4.23 mi WNW of Crystal Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
28.204, -82.234

A trained spotter reported a large tree fell on a house near Zephyrhills. Time was estimated by radar.

Hail, Sarasota

When
May 20, 3:25 PM EST
Where
Sarasota County, North Port
Measured
1.75 in hail
Reported by
Social Media
Coordinates
27.030, -82.190

There were numerous reports on social media of quarter sized hail and one picture of golf ball sized hail in North Port.

Thunderstorm Wind, Polk

When
May 20, 4:51 PM EST
Where
Polk County, 1.51 mi SSW of Fort Meade
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
27.740, -81.810

County emergency management reported multiple power lines and power poles down near Fort Meade.

Thunderstorm Wind, De Soto

When
May 20, 5:40 PM EST
Where
De Soto County, Arcadia
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
27.220, -81.860

The 911 Call Center reported three trees and a large flagpole down in Arcadia. One tree was at SE Pointer Avenue south of Arcadia Municipal Airport, another tree was on SW Baldwin Street, and the third tree was on Parkview Road. The flagpole was knocked down on the corner of Polk Avenue and Magnolia Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445437, 441558, 442423, 445440, 441561, 445513, 445519.